Winter Storm, Sheridan Foothills
- When
- November 19, 10:00 PM MST to November 20, 3:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 to 9 inches were reported from Big Horn to Story.
A moist and unstable upslope flow brought accumulating snow to the Sheridan foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A moist and unstable upslope flow brought accumulating snow to the Sheridan foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 19, 8:49 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
849 PM MST THU NOV 19 2015
.UPDATE...
NO CHANGES TO GOING WINTER WEATHER ADVISORY. SURFACE OBSERVATIONS
AND WEB CAMS SHOW SNOW FALLING THIS EVENING FROM LIVINGSTON TO RED
LODGE. RADAR SHOWS CEILINGS LOWERING OVER BILLINGS AND WINDS
BEGINNING TO TURN TO A SNOW FAVORABLE NORTHERLY DIRECTION OVER
THE PAST HALF HOUR. DID BUMP OVERNIGHT POPS UP SOME FOR EASTERN
EXTENT OF THE EXPECTED PRECIPITATION AREA FROM ROUNDUP TO
ASHLAND...GOING WITH A MORE HIGH POP/LOW ACCUMULATION THINKING.
OTHERWISE NO CHANGES TO THE GOING FORECAST. WAS CONCERNED ABOUT
NECESSITY OF ADVISORY FOR THE SHERIDAN FOOTHILLS...BUT MODELS ALL
IN GOOD AGREEMENT KEEPING A NORTHWEST WIND THERE THAT DOWNSLOPES
THE SHERIDAN AREA LIMITING ACCUMULATIONS.
FOR THE BILLINGS AREA LOOKS LIKE THERE WILL BE ON AND OFF SNOW
OVERNIGHT WITH MOST LIKELY ONLY A DUSTING BY SUNRISE. A BETTER
CHANCE FOR ACCUMULATING SNOW IS EXPECTED FROM SUNRISE INTO MID
DAY AS BETTER DYNAMICS DROP SOUTHWARD THROUGH THE AREA. MOST
LIKELY LOOKING AT JUST AN INCH OR SO IN TOWN WITH THIS SYSTEM AS
IT STANDS NOW. CHAMBERS
&&
.SHORT TERM...VALID FOR FRI AND SAT...
NORTHWESTERLY FLOW ALOFT OVER THE REGION THIS AFTERNOON WITH
INVERTED SURFACE TROUGH OVER CENTRAL ALBERTA HEADING SOUTHWARD.
THIS FEATURE MOVES INTO THE AREA EARLY THIS EVENING AND TURNS LOW
LEVEL FLOW UPSLOPISH FOR THE WESTERN ZONES. AIRMASS IS STILL DRY
AT THE LOW LEVELS INITIALLY WITH DEWPOINTS IN THE TEENS SO EXPECT
A MOISTENING PROCESS TO DELAY AN ONSET OF SNOWFALL. AREAS IN AND
AROUND THE BEARTOOTH / ABSAROKA MOUNTAINS AND THE CRAZY MOUNTAINS
WILL SEE THE BETTER UPSLOPE WHILE THE BILLINGS AREA WILL BE SEEING
SOME DOWNSLOPE OFF THE BULL MOUNTAINS. HAVE LOWERED CHANCES FOR
BILLINGS AREA OVERNIGHT.
SHORTWAVE TRACKS INTO THE AREA EARLY FRIDAY AND THIS INCREASES
ODDS FOR SEEING SNOWFALL IN THE BILLINGS AREA AND STILL HAVE AN
INCH OF ACCUMULATION IN THE FORECAST. DOWNSLOPE OFF THE BULL
MOUNTAINS IS STILL A CONCERN BUT THINK AIRMASS WILL BE SATURATED
ENOUGH AND LIFT MAY OVERCOME THE DOWNSLOPE COMPONENT. SNOWFALL
SHOULD CONTINUE INTO MIDDAY WITH THE ENTIRE AREA BEGINNING TO SEE
CLEARING BY LATE AFTERNOON AS RAPID HEIGHT RISES WILL STABILIZE
THE AIRMASS. CURRENT SNOWFALL FORECASTS LOOK GOOD FOR THE ADVISORY
AREA AND MADE NO CHANGES.
TEMPERATURES SHOULD FALL VERY QUICKLY FRIDAY NIGHT IN RESPONSE TO
FRESH SNOW COVER AND HIGH PRESSURE OVER THE REGION BUT LEESIDE
TROFFING BEGINS TO FORM OVERNIGHT AND DOWNSLOPE SHOULD BEGIN BY 3
AM WHICH MEANS COLDEST TEMPERATURES WILL BE AROUND MIDNIGHT.
SATURDAY WILL BE DRY WITH MODERATING TEMPERATURES AS THE
DOWNSLOPE CONTINUES. WILL HAVE TO WATCH FOR GAP FLOW WINDS
DEVELOPING IN THE LIVINGSTON AND NYE AREAS. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE LONG TERM GUIDANCE CONTINUES TO SHOW A GENERALLY COLD AND
SNOWY PATTERN FOR THE MIDDLE OF NEXT WEEK. TEMPERATURE GUIDANCE
HAS COME UP SOME...MAINLY TEENS FOR LOWS AND TWENTIES FOR HIGHS.
WHILE ALL OF THE GUIDANCE SHOWS SNOWFALL...THE LATEST 12Z ECMWF
SHOWS A MORE SOUTHERLY TRACK FOR LOW...DIGGING IT INTO THE DESERT
SOUTHWEST. THIS ONLY GIVES THE AREA A SHOT AT SNOWFALL AS THE
ARCTIC FRONT COMES THROUGH. THE GFS WITH THE MORE NORTHERLY TRACK
GIVES THE AREA BETTER DYNAMICS TO CONTINUE THE SNOWFALL INTO
THURSDAY.
GIVEN THAT THE FINER DETAILS OF THE SYSTEM REMAIN UNCERTAIN...HAVE
ONLY MADE MINOR TWEAKS. KEPT POPS PRETTY MUCH AS IS...AND RAISED
TEMPERATURES SLIGHTLY. REIMER
&&
.AVIATION...
EXPECT FLIGHT CONDITIONS TO DECREASE TONIGHT FROM WEST TO EAST AS
SNOW SHOWERS DEVELOP. CONDITIONS WILL DROP TO IFR/LIFR LATE THIS
EVENING AT KLVM. CONDITIONS WILL DROP FOR KBIL AND KSHR OVERNIGHT
TO EARLY TOMORROW MORNING. EXPECT MOUNTAIN OBSCURATIONS OVERNIGHT
AND INTO TOMORROW. REIMER/AAG
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 023/030 015/037 022/044 026/044 029/043 023/026 013/022
68/J 10/N 00/N 00/U 11/B 24/J 44/J
LVM 023/028 015/034 024/040 024/041 026/040 020/023 012/020
+8/J 11/N 10/N 01/N 12/W 44/J 44/J
HDN 021/031 010/037 017/045 023/045 024/044 023/029 013/024
58/J 10/B 00/B 00/U 11/B 15/J 54/J
MLS 018/031 011/036 018/045 023/045 025/042 023/030 013/024
22/J 10/B 00/B 00/B 01/B 14/J 54/J
4BQ 020/030 009/036 017/047 023/048 025/046 023/032 013/023
34/J 10/B 00/U 00/U 01/B 14/J 44/J
BHK 014/028 009/033 016/044 022/043 023/041 023/030 015/024
12/J 20/B 00/B 00/B 01/B 13/J 55/J
SHR 020/028 006/036 015/046 022/044 024/044 021/030 012/023
68/J 10/B 00/U 00/U 01/B 14/J 44/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST FRIDAY FOR
ZONES 34-40-41-56-64>66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 853 PM MST THU NOV 19 2015 MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-210400- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 853 PM MST THU NOV 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SNOW IS FALLING OVER THE WESTERN MOUNTAINS AND FOOTHILLS THIS EVENING. SNOW WILL CONTINUE TO DEVELOP FURTHER EAST TOWARDS BILLINGS AND SHERIDAN OVERNIGHT. SOME SNOW ACCUMULATION IS LIKELY WEST OF A ROUNDUP TO BROADUS LINE...WITH THE HEAVIEST SNOWFALL IN THE FOOTHILLS FROM LIVINGSTON TO RED LODGE. TRAVEL WILL BECOME DIFFICULT AS VISIBILITY IS REDUCED AND ROADS BECOME SNOW PACKED AND SLICK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE SOUTH OF LINE FROM LIVINGSTON TO BILLINGS TO SHERIDAN FRIDAY. ADDITIONAL ACCUMULATION OF SNOW IS LIKELY. TRAVEL WILL BE DIFFICULT WITH SNOW PACKED ROADS AND REDUCED VISIBILITY IN SNOWFALL. ALSO...EARLY INDICATIONS ARE THAT MUCH COLDER AIR AND ACCUMULATING SNOW ARE POSSIBLE ACROSS THE AREA BY THE MIDDLE OF NEXT WEEK. THIS COULD HAVE IMPACTS ON HOLIDAY TRAVEL. IT IS STILL VERY EARLY...SO THERE IS A GREAT DEAL OF UNCERTAINTY WITH THIS POSSIBLE WINTER EVENT. PLEASE MONITOR THE FORECAST FOR UPDATES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-036-037-058-210400- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- 853 PM MST THU NOV 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EARLY INDICATIONS ARE THAT MUCH COLDER AIR AND ACCUMULATING SNOW ARE POSSIBLE ACROSS THE AREA BY THE MIDDLE OF NEXT WEEK. THIS COULD HAVE IMPACTS ON HOLIDAY TRAVEL. IT IS STILL VERY EARLY...SO THERE IS A GREAT DEAL OF UNCERTAINTY WITH THIS POSSIBLE WINTER EVENT...SO PLEASE MONITOR THE FORECAST FOR UPDATES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Snowfall amounts of 6 to 9 inches were reported from Big Horn to Story.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603804.